6
$\begingroup$

Let $E$ be an elliptic curve defined over $\mathbb{Q}$, and fix a Weierstrass equation for $E$ having coefficients in $\mathbb{Z}$. Are there infinitely many primes $p \in \mathbb{Z}$ such that the reduced curve $E/\mathbb{F}_p$ has Hasse invariant $1$?

$\endgroup$
9
$\begingroup$

Yes. In fact, Elkies and Serre [1] have independent proofs that for every $\epsilon>0$ there is a constant $C_\epsilon>0$ such that $$ {\#\{p\le X : E/\mathbb{F}_p \text{ is ordinary}\}} \ge C_\epsilon X^{3/4-\epsilon}. $$ But if you just want to know that there are infinitely many ordinary primes, there is an elementary proof (also suggested by Serre) sketched in [2, Exercise 5.11].

[1] Serre, Quelques applications du theoreme de densite de Chebotarev, IHES Publ. Math. 54 (1981), 323-401.

[2] Silverman, The Arithmetic of Elliptic Curves, GTM 106, Springer.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.